For Coaches ADHD gymnast

Parents... Coaches... Gymnasts...
Gymnastics Questions?
Don't Lurk... We've Got Answers!

New For 2022
MEMBERS ONLY Parent Group!
Join for FREE!

trackandfield6

Coach
Proud Parent
Nov 21, 2022
6
64
We have a young gymnast at our gym. She's quite physically talented. She is on ADHD meds, I believe she said 2 times a day. I sometimes feel like she could be overmedicated, as she can be very spacey, as I call it, and also extremely tired acting. She is mostly like this towards the end of a three hour practice, and has trouble on the nights we do four hours. The thing that bothers me, however, as a coach, is that there have been several times, where she has almost bailed out, or bailed out, because it seems like her spaciness gets the best of her. I am concerned for her safety above all else. I realize that bail outs happen, but this seems different from when other kids have bailed out. It is almost like she doesn't even realize that she has done it, almost like she is sleep tumbling.....( instead of sleep walking.) I don't want her to know that I am concerned because I don't want to create a fear in her, at the same time it needs to be dealt with. Any one else dealt with this as a coach?
 

GymOwl

Coach
Gymnast
Fan
Feb 6, 2021
25
18
Wow that's scary! That's extremely dangerous if she's spacing out in the middle of her skills. I'd bring it up to her parents immediately. I wouldn't risk the chance of her injuring herself any further.

Also not a coach at the moment but I was on ADHD meds as well when I was younger and what you describe is exactly how I felt. Could even say zombie-like. I wish I can say there was something specific that helped me but unfortunately I just stopped taking the meds and had to find different ways to help me focus. Wish you luck!
 

JBS

Staff member
Gold Membership
Coach
Proud Parent
Sep 3, 2005
7,318
Wisconsin
We have a young gymnast at our gym. She's quite physically talented. She is on ADHD meds, I believe she said 2 times a day. I sometimes feel like she could be overmedicated, as she can be very spacey, as I call it, and also extremely tired acting.

Just talk to the parents and describe exactly what you are seeing and your worries. Instead of using a term like "overmedicated"... try something like..."Is there any chance that her medication may not be regulated correctly?"

EDIT: Yes... definitely dealt with this many times over the years.
 

JPC13

Proud Parent
Mar 25, 2022
334
Do you coach at our gym? There’s a kid just like that — medicated for the express purpose of making her focus better at gym.
 

gymgal

Gold Membership
Proud Parent
Aug 22, 2008
4,660
Definitely talk with the parents. They likely are not aware of this and it can be a relatively easy fix by adjusting dosage or having a different afternoon medication.
 
  • Like
Reactions: trackandfield6

trackandfield6

Coach
Proud Parent
Nov 21, 2022
6
64
Wow that's scary! That's extremely dangerous if she's spacing out in the middle of her skills. I'd bring it up to her parents immediately. I wouldn't risk the chance of her injuring herself any further.

Also not a coach at the moment but I was on ADHD meds as well when I was younger and what you describe is exactly how I felt. Could even say zombie-like. I wish I can say there was something specific that helped me but unfortunately I just stopped taking the meds and had to find different ways to help me focus. Wish you luck!
 

trackandfield6

Coach
Proud Parent
Nov 21, 2022
6
64
Just talk to the parents and describe exactly what you are seeing and your worries. Instead of using a term like "overmedicated"... try something like..."Is there any chance that her medication may not be regulated correctly?"

EDIT: Yes... definitely dealt with this many times over the years.
Thats a good point...not using the term overmedicated, because she may not actually be overmedicated.... but something isn't right.
 

trackandfield6

Coach
Proud Parent
Nov 21, 2022
6
64
Do you coach at our gym? There’s a kid just like that — medicated for the express purpose of making her focus better at gym.
LOL I wouldn't know. I feel like there are probably many kids with this issue....but I feel very responsible as a coach, to keep her safety as a priority.
 

raenndrops

Coach
Oct 24, 2009
6,788
The 'Wood, Ohio
Thats a good point...not using the term overmedicated, because she may not actually be overmedicated.... but something isn't right.
Lol, I was going to point out that it might not be an issue of being overmedicated. The spacing out is actually a symptom of ADHD (in addition to a side effect of some ADHD meds), so being undermedicated or being on the wrong medicine are both on the table.
I am ADHD myself. Wasn't really a major diagnosis when I was a kid, so the only time I was medicated for it was actually a mistake. One dose daily ... at 10am ... There were days that I would be falling asleep in class by the end of the school day.
Definitely talk to the parents ASAP. Good luck.
 
  • Like
Reactions: jennyj

trackandfield6

Coach
Proud Parent
Nov 21, 2022
6
64
Lol, I was going to point out that it might not be an issue of being overmedicated. The spacing out is actually a symptom of ADHD (in addition to a side effect of some ADHD meds), so being undermedicated or being on the wrong medicine are both on the table.
I am ADHD myself. Wasn't really a major diagnosis when I was a kid, so the only time I was medicated for it was actually a mistake. One dose daily ... at 10am ... There were days that I would be falling asleep in class by the end of the school day.
Definitely talk to the parents ASAP. Good luck.
Thank you..... I appreciate any and all answers so I have a clearer picture...
 
  • Like
Reactions: raenndrops